Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 306, NWS Memphis, TN

August 28, 2004Lee County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 28, 2004, 6:46 AM CDT for Lee County, Monroe County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 6:46 AM CDT (11:46 UTC)
Expired
Aug 28, 2004, 7:15 AM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 36 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2127 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 281146
SVRMEM
MSC081-095-281215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN NORTHEAST MISSISSIPPI
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 715 AM CDT

* AT 646 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER NETTLETON...MOVING EAST AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 715 AM CDT INCLUDE...
  NETTLETON...
  SHANNON...

.QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3412 8873 3401 8869 3401 8851 3421 8854

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:01 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 3:01 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
301 AM CDT SAT AUG 28 2004

.DISCUSSION...

SHOWERS AND THUNDERSTORMS WERE DIMINISHING OVER THE MIDWEST THIS
MORNING. STRONG THUNDERSTORMS WERE MOVING SOUTHWARD INTO THE RED
RIVER VALLEY AND THE LOW ROLLING PLAINS OF TEXAS. THESE STORMS
FORMED AHEAD OF A STRONG UPPER LEVEL TROUGH AND ASSOCIATED COLD
FRONT.

CONVECTION WHICH FIRED OVER CENTRAL MISSOURI/ILLINOIS HAS SENT AN
OUTFLOW BOUNDARY SURGING SOUTHWARD TOWARD THE MID SOUTH. THIS
FEATURE IS EVIDENT ON IR SATELLITE IMAGERY AND ROUGHLY LOCATED JUST
NORTH OF THE MO BOOTHEEL BISECTING PADUCAH KY. MID LEVEL CLOUDS HAVE
BEEN ENHANCING SINCE MIDNIGHT OVER WEST TN AND CENTRAL AR. THE MID
LEVEL CLOUDS HAVE EXTENDED SOUTHWARD INTO NORTH MS. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED IN THIS REGION OF MID LEVEL ENHANCEMENT
AND WILL LIKELY PERSIST THROUGH THE DAY.

WITH THE ONGOING INSTABILITY AND APPROACHING OUTFLOW BOUNDARY RAIN
CHANCES TODAY WILL BE VERY HIGH. MAX TEMPERATURES WILL BE HIGHLY
DEPENDENT ON CLOUD COVER AND WET GROUND. SHOWERS THAT DEVELOP WILL
MOVE SLOWLY NORTH SO LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY.

THE UPPER TROUGH WILL TAKE ITS TIME DRIFTING ACROSS THE MIDWEST.
UNTIL IT DOES SO BY SUNDAY AFTERNOON...THE FRONT WILL REMAIN NORTH
OF THE FORECAST AREA. WE WILL BRING THE FRONT INTO THE NORTHWEST
PORTIONS OF THE FA MID DAY SUNDAY. UNTIL THEN A WET FORECAST IS IN
STORE FOR THE REGION. AS THE FRONT PUSHES INTO CENTRAL MS/AL SKIES
WILL GRADUALLY CLEAR...GIVING WAY TO DRIER AND SLIGHTLY COOLER AIR.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, Aug 28, 5:00 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT SAT AUG 28 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
500 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY WILL BRING
NUMEROUS SHOWERS AND THUNDERSTORMS TO THE MID SOUTH REGION.
STORMS THAT DEVELOP WILL MOVE SLOWLY AND LIKELY REDEVELOP OVER THE
SAME AREAS. LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY AND TONIGHT
CAUSING POTENTIAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...

A SLOW MOVING COLD FRONT WILL OOZE INTO THE MID SOUTH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT AS IT MOVES
SOUTHWARD. THE ADDITIONAL RAINFALL COULD CAUSE FLOODING
PROBLEMS ON SUNDAY. RAINFALL WILL END BY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:05 AM CDTSevere Thunderstorm WarningMEGChickasaw40 min
Aug 28, 6:31 AM CDTSevere Thunderstorm WarningMEGLafayette29 min
Aug 28, 8:45 AM CDTFlash Flood WarningMEGPontotoc2 hr
Aug 28, 2:20 PM CDTFlash Flood WarningMEGTallahatchie115 min
Aug 28, 2:34 PM CDTSevere Thunderstorm WarningMEGLafayette41 min
Aug 28, 3:07 PM CDTSevere Thunderstorm WarningMEGTunica38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.